Iowa, 2005

Hail in Iowa, May 18, 2005

May 18, 2005 · NWS DMX · 1 event in 1 county or zone

A frontal boundary advancing east across Nebraska pushed east as a line of thunderstorms developed ahead of the front. A strong low level jet was in place over western Iowa, along with a narrow ribbon of 55 to 60 degree dew points.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary advancing east across Nebraska pushed east as a line of thunderstorms developed ahead of the front. A strong low level jet was in place over western Iowa, along with a narrow ribbon of 55 to 60 degree dew points. Thunderstorms advanced across Iowa during the morning and produced brief heavy rain and some pea size hail. One of the cells dropped penny size hail at the Des Monies Airport and was reported by the 132nd Tactical Wing of the Air National Guard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 18, 2:30 AM CST, 7 hours earlier.

Area forecast discussion, May 18, 2:30 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT WED MAY 18 2005

.DISCUSSION...
FORECAST CONCERN IN THE SHORT TERM DEALS WITH ONGOING CONVECTION IN
THE WESTERN CWA AND ITS PROGRESSION EAST AS WELL AS THE POTENTIAL
FOR SEVERE LATER TODAY.  WATER VAPOR SHOWING THE SHORTWAVE OVER THE
DAKOTAS.  STORMS HAVE FIRED ON WEAK THETA-E ADVECTION AND THE HELP
OF A LOW LEVEL JET.  THE STORMS WILL PROGRESS EAST THIS MORNING AS
850 MB WINDS VEER.  CONVECTION AND ESPECIALLY SEVERE WEATHER IS
PARTICULARLY TRICKY TODAY.  THE MORNINGS CONVECTION WILL LAY A
BOUNDARY OUT SOMEWHERE AND THE ABUNDANT MID AND HIGH LEVEL CLOUD
COVER WILL HAMPER HEATING AND THE RESULTANT DESTABILIZATION.  THE
MORE FAVORED AREA FOR CLEARING APPEARS TO BE IN MO.  DECENT MOISTURE
IN PLACE AND WE DO HAVE DECENT CAPE AND SOME SHEAR OVER US TODAY SO
IF WE CLEAR SOME STORMS COULD DEVELOP AND DROP MARGINALLY SEVERE
HAIL.  THIS WILL NEED TO MONITORED CLOSELY AS THE DAY PROGRESSES.

THE UPPER LOW PUSHES EAST TONIGHT INTO THURSDAY AND DIVES SOUTHEAST
OVER EASTERN IOWA.  FOR THE MODELS TO HAVE SUCH A CLOSED LOW
DROPPING OVER THE AREA THEY SURE HAVE MINIMAL QPF VALUES.  IN
ADDITION TO SOME DISCREPANCIES IN THAT FIELD...850 TEMPS ARE REALLY
A TOSS UP DEPENDING ON WHICH MODEL YOU PICK.  FOR THIS REASON I DID
NOT MAKE MAJOR CHANGES.  I FELT THAT A PERSISTENCE FORECAST WILL WIN
OUT. MODEL DIFFERENCES ONLY GET WORSE FROM THIS POINT AND BY SUNDAY
NONE OF THE MODELS ARE IN ANY KIND OF AGREEMENT.  AGAIN I MADE
LITTLE CHANGES SINCE I FELT THAT PERSISTENCE WILL BE THE BETTER
FORECAST TOOL.  THE GFS SWINGS THE FRONT THROUGH EARLY IN THE DAY
WHICH WOULD MAKE SUNDAY DRIER WHILE THE DGEX KEEPS RAINFALL AROUND
FOR MUCH OF THE DAY.  OTHER THAN TWEAKING TEMPS...NO LARGE SCALE
CHANGES WERE MADE TO GRIDS BEYOND SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE
&&

FAB
Hazardous weather outlook, May 18, 4:16 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
516 AM CDT WED MAY 18 2005

IAZ004>007-015>017-023>028-033>039-191030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
516 AM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTH CENTRAL IOWA...NORTHEAST IOWA...CENTRAL IOWA AND
WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH MID
AFTERNOON. THERE WILL BE FREQUENT DANGEROUS LIGHTNING WITH A FEW
STORMS. DIME SIZED HAIL AND WIND GUSTS AROUND 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT ROUND OF THUNDERSTORMS IS FORECAST FOR LATE SATURDAY
THROUGH MID DAY SUNDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE
IF THE STORMS OVER THE WEEKEND WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ044>050-057>062-070>075-081>086-092>097-191030-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
516 AM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
WEST CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHWEST IOWA AND
SOUTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
TODAY. THE STORMS WILL PRODUCE FREQUENT DANGEROUS LIGHTNING.  SOME
STORMS LATER THIS MORNING THROUGH MID AFTERNOON MAY PRODUCE HAIL
TO THE SIZE OF NICKELS ALONG WITH WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT ROUND OF THUNDERSTORMS IS FORECAST FOR LATE SATURDAY
THROUGH MID DAY SUNDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE
IF THE STORMS OVER THE WEEKEND WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH MID AFTERNOON.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
May 18, 9:30 AM CST
Where
Polk County, Des Moines Arpt
Measured
0.75 in hail
Reported by
AIRPLANE PILOT
Coordinates
41.533, -93.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446457.